New Mexico, 2014

Heavy Snow in New Mexico, November 14 to 15, 2014

November 14 to 15, 2014 · NWS ABQ · 1 event in 1 county or zone

A weak storm system quickly moved east over northern New Mexico and delivered a brief punch of winter weather. The heaviest snowfall accumulations occurred over the high terrain east of Chama and Tierra Amarilla where generally 4 to 9 inches fell.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak storm system quickly moved east over northern New Mexico and delivered a brief punch of winter weather. The heaviest snowfall accumulations occurred over the high terrain east of Chama and Tierra Amarilla where generally 4 to 9 inches fell. No significant impacts to travel were noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 14, 11:06 AM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Nov 14, 11:06 AM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1106 AM MST FRI NOV 14 2014

.AVIATION...
18Z TAF CYCLE
WITH THE APPROACH OF THE NEXT WEAK UPPER LVL LOW PRESSURE
DISTURBANCE AND SLUG OF MOISTURE NORTHERN MTS WILL REMAIN
OBSCURED AT TIMES IN -SHSN/-SHRA AND MVFR TO OCCASIONALLY IFR CIGS
THROUGH SAT MORN...THOUGH THE MOST NUMEROUS SHSN/SHRA TO BE LATE
THIS AFTN INTO TONIGHT. SFC LEE TROUGH AND ASSOCIATED S TO SW
WINDS TO STRENGTHEN ACROSS E CENTRAL AND NE PLAINS AND WEST TO THE
EAST SLOPES OF CENTRAL MT CHAIN THIS AFTN. WDLY SCT TO SCT
-SHRA AND HIGHER TERRAIN SHSN WILL DEVELOP OVER THE NW QUARTER OF
NM LATER THIS AFTN. A VERY FEW -TSRA POSSIBLE LATE THIS AFTERNOON
THROUGH EARLY EVENING NW NM NEAR ARIZONA AND COLORADO LINE. TAF
SITES MOST LIKELY TO BE IMPACTED WITH LOWER CIGS/VSBY AND PRECIP
INCLUDE....IN ORDER OF LIKELIHOOD...FMN...GUP AND SAF. CONDITIONS
TO IMPROVE TO SOME DEGREE AFTER ROUGHLY 11Z.

43

&&

.PREV DISCUSSION...314 AM MST FRI NOV 14 2014...
.SYNOPSIS...
A WARMING TREND IS UNDERWAY...WITH HIGH TEMPERATURES FORECAST TO
BE 20 TO 40 DEGREES WARMER THAN YESTERDAY ACROSS EASTERN NEW
MEXICO. CHANCES FOR LOWER ELEVATION RAIN AND HIGHER TERRAIN SNOW
ARE ON THE UPTREND FOR LATER TODAY THROUGH SATURDAY MORNING AS AN
UPPER LEVEL DISTURBANCE MOVES EAST OVER THE REGION. SOME
SIGNIFICANT SNOWFALL TOTALS ARE LIKELY ACROSS THE HIGHER TERRAIN
OF THE NORTHERN MOUNTAINS...ESPECIALLY NEAR THE COLORADO BORDER.
A SECOND UPPER LEVEL DISTURBANCE WILL PUSH OVER THE STATE SUNDAY
AND BE PRECEDED BY A STRONG COLD FRONT SATURDAY NIGHT. CHANCES FOR
SNOW WILL TREND UP DURING THE SATURDAY NIGHT THROUGH SUNDAY
PERIOD...WITH SNOW LEVELS LOWERING TO INCLUDE A NUMBER OF LOWER
ELEVATION LOCATIONS. THE BEST CHANCES FOR SNOW WITH THE LATE
WEEKEND SYSTEM WILL BE ALONG THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN AND ACROSS ADJACENT HIGHLANDS. COLD AIR WILL
REMAIN OVER THE AREA GOING INTO EARLY NEXT WEEK...WITH A WARMING
TREND THEREAFTER. BY MID TO LATE WEEK...TEMPERATURES WILL BE AT OR
ABOVE NORMAL WITH DRY CONDITIONS PREVAILING.

&&

.DISCUSSION...
A WARMING TREND IS UNDERWAY WITH TEMPERATURES HOLDING STEADY OR
RISING SLIGHTLY EAST OF THE CENTRAL MOUNTAIN CHAIN EARLY THIS
MORNING. 24HR TEMPERATURE CHANGE VALUES ARE AN AVERAGE 10 DEGREES
HIGHER THAN YESTERDAY AT 3 AM. THE LATEST WATER VAPOR SATELLITE
IMAGERY SHOWS MOISTURE INCREASING ACROSS AZ/NM IN ADVANCE OF WHAT
APPEARS TO BE A VIGOROUS SHORTWAVE TROUGH...PROGRESSING RAPIDLY
TOWARD SOCAL. THIS IS THE SHORTWAVE FORECAST TO MOVE OVER TONIGHT
INTO EARLY SATURDAY...AND MAY BE UNDER-COOKED IN THE MODEL
SOLUTIONS GIVEN WHAT LOOKS LIKE A POOR INITIALIZATION AT 00Z. OUR
POPS FOR LATE TODAY THROUGH TONIGHT HAVE TRENDED UP...MAINLY
ACROSS THE NW AND NORTHERN MOUNTAINS WHERE SOME SIGNIFICANT
SNOWFALL TOTALS ARE LIKELY. WILL ISSUE A WINTER WEATHER ADVISORY
FOR LATE TODAY THROUGH SATURDAY MORNING FOR THE TUSAS AND JEMEZ
MOUNTAINS...AND PORTIONS OF THE SANGRE DE CRISTOS WHERE HIGHER
WEST-FACING SLOPES AND PEAKS MAY GET BLASTED. OTHERWISE...SNOW
LEVELS LOOK TO REMAIN FAIRLY HIGH WITH THIS FIRST SHORTWAVE...WITH
RAIN THE MORE PROBABLE PRECIPITATION TYPE AT LOWER ELEVATION
LOCALES LIKE FARMINGTON...GALLUP...ALBUQUERQUE AND SANTA FE.
STRONGER WINDS IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE WILL
TRANSLATE TO BREEZY TO LOCALLY WINDY CONDITIONS SATURDAY...
FAVORING THE EAST SLOPES AND ADJACENT HIGHLANDS. SNOW WILL LINGER
UNTIL MID DAY SATURDAY ACROSS THE NORTHERN MOUNTAINS BEFORE A
BRIEF PAUSE AHEAD OF THE SECOND TROUGH.

THE SECOND TROUGH WILL PUSH ACROSS SUNDAY AND BE PRECEDED BY
ANOTHER STRONG COLD FRONT SATURDAY NIGHT. 00Z MODEL SOLUTIONS SHOW
LESS QPF WITH THE SECOND TROUGH COMPARED TO MODEL RUNS FROM 36-48HRS
AGO...BUT HAVE TRENDED UP SLIGHTLY FROM YESTERDAYS' RUNS. BEST
CHANCES FOR ACCUMULATING SNOW WILL BE ALONG THE EAST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS THANKS TO UPSLOPE
FORCING FROM THE BACKDOOR PORTION OF THE FRONT...ALTHOUGH
ACCUMULATING SNOW IS POSSIBLE ALMOST ANYWHERE ACROSS OUR CWFA
SUNDAY. PRECIP-TYPE HERE IN THE ABQ METRO LOOKS TO START-OFF RAIN
AND MAY TURN OVER TO SNOW...BUT POPS ARE LOW AT THIS TIME. WINTER
HIGHLIGHTS MAY BE REQUIRED FOR THIS SYSTEM AS WELL...AND LIKELY
ONLY ADVISORIES GIVEN THE QUICK-HITTING SCENARIO CURRENTLY BEING
MODELED.

LOOK FOR A COLD...BUT DRY START TO NEXT WEEK AS MERIDIONAL FLOW
PREVAILS OVER THE ROCKIES THANKS TO A WEST COAST RIDGE AND A
CENTRAL U.S. TROUGH. THE RIDGE IS FORECAST TO DEAMPLIFY AND SHIFT
EAST GOING INTO MID WEEK...ALLOWING FOR A WARMING TREND WITH
TEMPERATURES AT OR ABOVE NORMAL FROM WEDNESDAY THROUGH THE END OF
THE WORK-WEEK.

11

&&

.FIRE WEATHER...
THE ARCTIC AIRMASS OVER EASTERN NEW MEXICO WILL CONTINUE TO MODIFY
TODAY. AS WEST WINDS INCREASE OVER MUCH OF WESTERN AND PORTIONS OF
CENTRAL NEW MEXICO THROUGH THE DAY...VENTILATION RATES WILL RISE
INTO THE GOOD TO EXCELLENT RANGE. FOR THE EASTERN PLAINS...THE
MODIFIED ARCTIC AIR WILL HANG ON ONE MORE DAY AND ACT TO KEEP
VENTILATION RATES IN THE POOR CATEGORY. INCREASING LOW AND MID LEVEL
MOISTURE AHEAD OF AN APPROACHING UPPER LEVEL PACIFIC TROUGH WILL
BEGIN TO COMBINE WITH JET STREAM ASSOCIATED LIFT TO PRODUCE
SCATTERED SHOWERS...HIGH MOUNTAIN SNOW SHOWERS AND A THUNDERSTORM OR
TWO OVER NORTHWEST AND NORTH-CENTRAL NM LATE THIS AFTERNOON.
ACCUMULATING SNOW SHOULD START DURING THE LATE AFTERNOON ABOVE ABOUT
8500 FEET OVER THE FAR NW JEMEZ/SAN PEDRO PEAKS WILDERNESS AREA
NORTHEASTWARD TO THE WEST SLOPES OF THE TUSAS MOUNTAINS EAST OF
TIERRA AMARILLA AND CHAMA. SNOW LEVELS PROGGED TO GRADUALLY DROP TO
AROUND 7500 FEET BY ABOUT MIDNIGHT. ACCUMULATING SNOWFALL WILL
SPREAD EASTWARD TO THE SANGRE DE CRISTOS BY MID EVENING...TAPERING
OFF AROUND MIDDAY SATURDAY. 2-5 INCHES WITH LOCALLY UP TO 8 INCHES
OF ACCUMULATION IS ANTICIPATED ABOVE ABOUT 8000 FEET FROM THE
NORTHERN JEMEZ NORTH TO THE TUSAS AND EAST TO THE SANGRE DE CRISTOS
BETWEEN LATE THIS AFTERNOON AND NOON SATURDAY.

A TRAILING SYSTEM IN NW FLOW WILL SEND A BACKDOOR FRONT INTO NE NM
AROUND SATURDAY EVENING. MODELS CONTINUE TO FLOP AROUND WITH HOW
MUCH MOISTURE WILL BE AVAILABLE FOR THIS SYSTEM TO WORK WITH AS IT
MOVES SOUTHWARD THROUGH NORTHERN AND CENTRAL NM SATURDAY NIGHT
THROUGH SUNDAY MORNING. GFS MORE BULLISH WITH SNOW OVER THE
NORTHEAST HALF OR SO OF THE STATE WHILE THE NAM TRIES TO SPLIT AREAS
OF ACCUMULATING SNOWFALL...ONE OVER NE NM EARLY SUNDAY
MORNING...THEN AN AREA IN THE SOUTHWEST MOUNTAINS SUNDAY AFTERNOON.
ECMWF SPLITS THE DIFFERENCE AND BRINGS A BROAD AREA OF LIGHT TO
MODERATE SNOW FROM NORTH TO SOUTH THROUGH THE REGION. CONFIDENCE IN
THE SNOWFALL FORECAST DETAILS WITH REGARD TO THIS SYSTEM REMAIN
QUITE LOW. ALL MODELS AGREE THAT SUNDAY WILL BE BREEZY AND COLDER
AND THAT SNOW WILL BE A POSSIBILITY MOST AREAS...INCLUDING
VALLEYS...BUT FAVORED AREAS FOR SIGNIFICANT SNOW ACCUMULATION REMAIN
ELUSIVE AT THIS POINT.

DRY NORTHWEST FLOW ALOFT MOVES OVER SUNDAY NIGHT THROUGH TUESDAY
NIGHT. A FLATTENING UPPER LEVEL RIDGE TRANSITIONS OVER NM WEDNESDAY.
VENTILATION RATES WILL DROP INTO THE POOR TO FAIR RANGE MOST
LOCATIONS MONDAY AND CONTINUE THERE THROUGH WEDNESDAY...WITH SOME
IMPROVEMENT EXPECTED THURSDAY. GFS AND ECMWF IN GOOD AGREEMENT THAT
ZONAL FLOW ALOFT WILL MOVE IN DURING THE LATTER HALF OF THE WORK
WEEK WITH THE POTENTIAL FOR UPPER LEVEL TROUGH PASSAGES FRIDAY INTO
THE WEEKEND.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON MST SATURDAY FOR THE FOLLOWING
ZONES...NMZ510>514.

&&

SHY
Hazardous weather outlook, Nov 14, 5:24 AM MST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
524 AM MST FRI NOV 14 2014

NMZ501>540-151300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
524 AM MST FRI NOV 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT BEGINNING AT NOON FOR
THE TUSAS...JEMEZ AND PORTIONS OF THE SANGRE DE CRISTO MOUNTAINS.
SNOW LEVELS WILL START OFF AROUND 8500 FEET...THEN GRADUALLY LOWER
TO NEAR 7500 FEET OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT THROUGH MID DAY
SATURDAY FOR THE TUSAS...JEMEZ AND PORTIONS OF THE SANGRE DE
CRISTO MOUNTAINS. SNOW LEVELS WILL CONTINUE TO LOWER TO NEAR 7000
FEET SATURDAY MORNING. STORM TOTAL SNOWFALL AMOUNTS WILL RANGE
FROM 2-5 INCHES WITH LOCALIZED HIGHER AMOUNTS NEAR 10 INCHES ALONG
THE HIGHER WEST-FACING SLOPES AND PEAKS.

ANOTHER WEATHER SYSTEM WILL IMPACT THE AREA LATE SATURDAY NIGHT
THROUGH SUNDAY WITH LOWERING SNOW LEVELS AND ANOTHER FRIGID COLD
AIRMASS. THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND
ADJACENT HIGHLANDS WILL HAVE THE GREATEST POTENTIAL FOR
SIGNIFICANT SNOWFALL AMOUNTS. ADDITIONAL WINTER WEATHER HIGHLIGHTS
WILL LIKELY BE REQUIRED.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

11

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, San Juan Mountains

When
November 14, 2:00 PM MST to November 15, 4:00 AM MST
Where
San Juan Mountains forecast zone
Reported by
SNOTEL

SNOTEL and COOP observers across the area reported between 4 and 9 inches of snowfall.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 543915.